Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 41, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Oct 24, 2020, 3:09 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Oct 24, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2020, 3:09 AM MDT (09:09 UTC)
- In effect from
- Oct 24, 2020, 12:00 PM MDT
- Expired
- Oct 24, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303 WWUS85 KABQ 240909 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 309 AM MDT Sat Oct 24 2020 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FROM NORTH CENTRAL INTO EAST CENTRAL NEW MEXICO DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS... .Westerly winds aloft will strengthen over northern and central New Mexico Saturday as surface low pressure deepens in the lee of the central mountain chain. High temperatures will be above normal as well and will be combined with a moderately unstable airmass to produce critical fire weather conditions over portions of north central, northeast and east central New Mexico. NMZ107-108-241015- /O.CAN.KABQ.FW.A.0036.201024T1800Z-201025T0100Z/ Sandia, Manzano and Gallinas Mountains-East Central Plains- 309 AM MDT Sat Oct 24 2020 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Fire Weather Watch. Minimum humidities are not expected to drop to 15 percent or less. $$ NMZ102>104-250100- /O.UPG.KABQ.FW.A.0036.201024T1800Z-201025T0100Z/ /O.NEW.KABQ.FW.W.0041.201024T1800Z-201025T0100Z/ North Central Mountains-Northeast Highlands-Northeast Plains- 309 AM MDT Sat Oct 24 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon today to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...North Central, Sandia, Manzano and Gallinas Mountains as well as the Northeast Highlands and East Central Plains Saturday afternoon and evening. * 20 FOOT WINDS...Southwest to west 20 to 30 mph with gusts to around 40 or 45 mph. * RELATIVE HUMIDITY...Ranging from 10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 40
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 23, 11:33 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Oct 23, 11:33 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1133 PM MDT Fri Oct 23 2020 .AVIATION... 06Z TAF CYCLE VFR conditions through the TAF period. However,, development of MVFR cigs are possible at KROW overnight, but forecast confidence too low to include in TAF. Increasing westerly flow on Saturday to result in gusty winds, especially at KLVS where gusts to between 35-40kts are likely. && .PREV DISCUSSION...345 PM MDT Fri Oct 23 2020... .SYNOPSIS... After a drastic cool down for the eastern half of the state today, temperatures rebound tomorrow back into the upper 70s with generally mid 70s across the central and western areas of the state. Winds will increase tomorrow with gusty winds continuing into Sunday. Critical fire weather conditions will be possible for the areas east of the central mountains as well as the northern mountains into northeast New Mexico. Given the drought conditions with the low humidity and strong winds, simply it will not take much for a fire to grow quickly if one starts. This weekend is a good time to prepare for the upcoming winter storm expected late Sunday through Wednesday next week. A strong trough will develop west of New Mexico and move across the southern Rockies Monday through Wednesday. Expect winter impacts with very cold temperatures, a mix of precipitation types from rain to snow which will impact travel through the state. Depending upon snow amounts, power outages will be a possibility. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... Zonal winds aloft will amplify tonight as sfc low pressure lee of the central mts deepens. This will lead to breezy to locally windy conditions tomorrow, particularly across the high terrain of the central mts and eastward. For this reason, issued a Wind Advisory for the southern and east slopes of the Sangre de Cristo mts, Central and Northeast Highlands, and eastern San Miguel county. Temperatures Saturday afternoon will rebound, bringing highs 5 to 10 degrees above normal across the forecast area. LONG TERM...(SUNDAY THROUGH FRIDAY)... Water vapor imagery shows a weak upper low well of the coast of California and a strong jet stream up over British Columbia headed southeast. These features should phase together with a deepening trough over the Great Basin. This storm system will then dig a little farther south later Monday spreading a strong SW jet stream over much of New Mexico. Meanwhile a strong cold front will push into the state from the NE with temperature dropping below freezing by Monday morning especially in the Sangre de Cristo Mtns and eastern Plains. Hard freeze warnings will likely be needed for much of the state Monday night into Tuesday. Precipitation will start in the northern parts of the state through the northern mountains Sunday night into Monday morning. Precipitation then spreads across much of the state during the day Monday as the jet stream increases and large scale QG lift increases. The combination of Q-vector divergence and frontogenesis in 700mb- 600mb layers will allow for banded precipitation across central and northern New Mexico. This analysis was mainly done with the 12Z GFS but looking at the ECMWF/Canadian/ICON models, there was not much difference with the GFS. The ECMWF produced quite a bit more snowfall and the ICON given its resolution produce finer detailed banded structures to the precip. So given the forcing, we really need to be careful Monday night for the possibility of impactful winter banded precip in which snowfall amounts could quickly increase. The lift in these bands could lead to much higher snowfall rates than what is forecast. And these bands are mesoscale in nature so nailing down the exact location and timing will be difficult in the next couple of days. Just realize there could be areas that get only 1-2 inches while not far away areas get 9 inches. For now we are more conservative with snowfall amounts through the end of the day Wednesday but that will be re-evaluated in the coming days. For now some of the higher mountain areas could push 12 inches of snow with anywhere from 2 to 6 inches possible in some of the lower elevations. Even the Rio Grande Valley could see 2 to 4 inches of snow during this time. The good thing is that much of the state will see very beneficial precipitation. So when will this event end? Good question. There are still timing differences in the models with the GFS faster, Canadian slower and the ECMWF between those two. We lean more on the EC given it has been more consistent with its evolution of this system so this means precip could linger into Wednesday with wrap around precip in the TROWEL as the system wraps up over E NM and W TX. Forecast will hold onto precip through Wednesday to account for this scenario. The rest of the week looks cold with below normal temperatures but an end to the precipitation. Impacts really depend upon where the snow fall stacks up the most but travel will be greatly impeded by snow/ice. There could be a mix of freezing rain/sleet in E NM Monday which could ice over roads and exposed surfaces. It has been warm of late so that could limit how much ice develops to begin but there will likely be a quick change over to where surfaces will be cold enough for accumulating snow/ice. Finally there could be power outages in the areas of higher snow so preparations need to be made this weekend. This storm system could catch people off guard especially those planning any outdoor activities like hiking or hunting. 12/39 && .FIRE WEATHER... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FROM NORTH CENTRAL INTO EAST CENTRAL NEW MEXICO DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS... Surface winds are expected to strengthen significantly Saturday, as westerly winds aloft amplify. Meanwhile, surface low pressure lee of the central mts is anticipated to deepen, tightening the surface pressure gradient across northern NM. The combination of this strong surface pressure gradient and amplified flow aloft will result in broad areas of 20-35 mph sustained winds, with gusts up to 50 mph in terrain favored areas. Model guidance suggests that minimum RH values will fall to around 15% lee of the Sangre de Cristo mts by the afternoon, however with stronger winds suspect this guidance may be overdone. Additionally, temperatures are expected to recover 20+ degrees across the eastern plains. Currently, a Fire Weather Watch is in place, but may need to upgrade to a Red Flag Warning. A significant pattern change is forecast, as an unseasonably cold front will dip into eastern plains Sunday, then push westward Sunday night. Precipitation is expected to develop late Sunday night and continue through the middle of next week in the form of rain, freezing rain, sleet, and/or snow. Accumulations of snow in the northern mts could be significant. Temperatures are anticipated to drop substantially -- especially in the east -- with a deviation of 20 to 45 degrees on Monday. Expect a widespread hard freeze Sunday, Monday, and Tuesday nights. 12 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for the following zones... NMZ102>104-107-108. Wind Advisory from noon to 6 PM MDT Saturday for the following zones... NMZ212-214-215-223-229-232. &&
Hazardous weather outlook, Oct 23, 3:25 AM MDT, 23 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 325 AM MDT Fri Oct 23 2020 NMZ201>241-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 325 AM MDT Fri Oct 23 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated to critical fire weather conditions are forecast Saturday afternoon over parts of northern and northeast New Mexico. Outdoor burning is not recommended during this time. A high-impact winter storm to forecast to impact the region Sunday evening through at least Tuesday night. The first hard freeze of the season is likely Sunday night in the eastern plains, then expanding to include much of western and central New Mexico Monday night. An extended period of winter precipitation in the form of snow, sleet, and freezing rain will be a concern as the storm system slowly moves across the state. In fact, snowfall amounts may be measured in feet within the higher elevations of northern New Mexico. There are still some uncertainties in the exact details of this storm system and its related impacts. Persons in the region are encouraged to stay tuned to the latest forecasts and statements, and take action during the quiet weather period to prepare their homes and vehicles for winter weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Sunday night through Tuesday to report winter precipitation accumulations and impacts. DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:38 PM MDT | Wind Advisory | ABQ | Catron, Cibola, McKinley, Sandoval, San Juan, Socorro | 27 hr |
| Oct 24, 3:56 PM MDT | Winter Storm Watch | ABQ | Bernalillo, Catron, Cibola, Colfax, Guadalupe, Harding and 14 more | 24 hr |
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.